Concurrent Antibiotics, Steroids Raise CDI Risk in People With Lung Cancer Receiving EGFR-TKIs

The new report found no evidence that second-generation tyrosine kinase inhibitors (TKIs) were more likely to lead to Clostridioides difficile infection (CDI) in patients with lung cancer.

Findings from a new study shed light on the risk of Clostridioidesdifficile infection (CDI) among people with lung cancer who are receiving epidermal growth factor receptor tyrosine kinase inhibitor (EGFR-TKI) therapy.

The study, believed to be the first of its kind, suggests that concurrent antibiotics and systemic steroids increase the risk of CDI and that those patients who became infected had higher rates of intensive care unit (ICU) admissions and mortality. The study was published in OncoTargets and Therapy.

CDI is relatively common in people receiving treatment for lung cancer, explained the authors. One study found CDI was the cause of nearly a quarter of diarrhea cases among people receiving chemotherapy for lung cancer. TKIs can also cause diarrhea, and such patients are often treated with antimotility agents.

“However, the use of antimotility agents in patients with active CDI has traditionally been avoided because of possible gastrointestinal complications,” the study authors wrote. “Therefore, it is necessary to distinguish whether a patient is suffering from CDI or TKI-associated diarrhea so that the appropriate treatment can be administered to reduce unnecessary complications.”

Currently, the investigators said, few data are available regarding the incidence of CDI in patients receiving EGFR-TKIs. Most of the existing data come from case reports and adverse-event databases in the United States and Japan. The authors therefore embarked on a retrospective analysis of existing data in hopes of drawing concrete insights about the issue of CDI among patients with lung cancer receiving EGFR-TKIs.

The authors used a multi-institutional electronic health records database to search for people aged 20 or older with diagnosed lung cancer and treated with EGFR-TKIs at several hospitals in Taiwan. Patients were followed from the start of TKI treatment through the occurrence of diarrhea, ICU admission, death, or the cutoff point for data, which was the end of 2019.

Altogether, the investigators identified 2242 people with lung cancer who experienced diarrhea following treatment with TKIs. Just 51 of those patients had CDI.

The data showed that key risk factors for those developing CDI included the concurrent use of antibiotics (HR, 3.30; 95% CI, 1.67-6.50) and the concurrent use of systemic steroids (HR, 4.90; 95% CI, 2.65-9.06).

The study investigators also looked at whether the particular TKI used affected CDI risk. They noted that the second-generation TKI Gilotrif (afatinib) has been associated with gastrointestinal toxicities, and so they wondered whether it might also be linked with higher rates of CDI.

However, the data revealed no such association. In fact, the data suggested that first-generation TKIs (Iressa [gefitinib] and Tarceva [erlotinib]) tended to be associated with CDI at higher rates than afatinib (HR, 1.81, 95% CI, 0.94-3.47). Afatinib was not associated with an increased CDI risk compared with first-generation TKIs, they found.

As expected, when patients had CDI-associated diarrhea, they were much more likely to be admitted to the ICU or to die.

The investigators said these data lend important context to the risks associated with lung cancer treatment. They said clinicians should be careful to understand the causes of diarrhea when patients develop the symptom during treatment.

“Physicians should be aware of CDI in these patients to attain an early diagnosis, proper treatment, and reduced complications,” they concluded.

Reference

Chung YS, Lin YC, Hung MS, Ho MC, Fang YH. Clinical impact of epidermal growth factor receptor tyrosine kinase inhibitor associated clostridioides difficile infection among patients with lung cancer. Onco Targets Ther. 2022;15:1563-1571. doi:10.2147/OTT.S386807

Related Videos
View All
Related Content
© 2023 MJH Life Sciences
AJMC®
All rights reserved.